Reading time: 5 min.
Does Sertraline Cause Hair Loss?

Around 7.3 million people in the UK use anti-depressants, which makes up 17% of the adult population [1]. Anti-depressants can be extremely vital medication for those that are suffering from depression, but that doesn’t mean they don’t come without their own side effects. One side effect, which may be a cause for concern, is the ability to trigger hair loss.

So does sertraline cause hair loss? And do other anti-depressants have similar side effects?

Read on to learn more about anti-depressants – in particular, sertraline – and why they can sometimes cause your hair to fall out. We’ll also discuss what you can do to prevent this from happening to you and whether there are any treatments out there that can help.

What is sertraline?

Sertraline is a medication that is commonly prescribed to people suffering from depression. You’ll normally see it under the brand name Zoloft.

It’s one of the most popular antidepressants, with over 20 million prescriptions being dispensed in England in 2021 [2].

Classed under the selective serotonin reuptake inhibitor (SSRI) class of antidepressant medications, it can be used to treat post-traumatic stress disorder (PTSD), obsessive-compulsive disorder (OCD), panic disorder, anxiety disorders, as well as depressive disorders.

Depression is a mood disorder that involves ongoing feelings of sadness, worthlessness, and anxiety. It can result from a combination of genetic, biological, and environmental factors.

Anti-depressants like sertraline work by targeting monoamine neurotransmitters like serotinin and dopamine that send messages from the brain to nerves around the body. These are known to affect emotions and mood.

Does sertraline cause hair loss?

It’s not uncommon for certain medications to cause hair loss. Along with other side effects such as nausea, dry mouth, and constipation, sertraline can cause temporary hair loss in some cases.

This temporary hair loss can persist for the amount of time a patient is taking sertraline and can show up as bald patches or hair thinning. However, it’s important to note that hair loss only occurs in a small percentage of people taking sertraline.

For example, in one case, a 21-year-old who was taking sertraline for depressed moods, insomnia, and decreased self-care, experienced hair loss fifteen days after starting his treatment [3]. Then, two weeks after ceasing the treatment of sertraline, the hair loss stopped.

Similarly is another case of a 14-year-old male patient, who had been taking sertraline for an extended period of time [4]. Despite having been on sertraline for 5 years, the patient only just started to notice small amounts of hair loss. When the sertraline was tapered and eventually removed, the patient’s hair loss stopped.

Why do antidepressants cause hair loss?

Anti-depressants, like sertraline, can sometimes trigger a type of hair loss known as telogen effluvium. This is a temporary hair loss condition that can be caused by stress or hormonal changes that interrupt your hair’s natural growth cycle. Anxiety and depression themselves can themselves cause telogen effluvium. Learn more about anxiety-related hair loss and hair loss and depression.

Telogen effluvium is excessive, non-scarring hair shedding that affects hair follicles in the ‘resting’ phase. The mechanism behind anti-depressant induced hair loss isn’t yet known, although there is some suggestion they can change the hair structure, which may contribute to hair loss [3].

However, hair loss caused by anti-depressants is rarely permanent. Any hair loss should stop once you’ve come off the medication. It can take up to 6 months for your hair growth to return to normal.

Can other anti-depressants cause hair loss?

Other anti-depressants can also trigger hair loss. Medications like fluoxetine (Prozac), paroxetine (Paxil), venlafaxine (Effexor XR), and Citalopram (Celexa) are all thought to induce hair loss in some patients.

But hair loss is just one of the many side effects that patients can experience when taking anti-depressants. The large majority of people who take these types of medication will not experience hair loss so it should not be seen as a major deterrent. And if you’re already taking anti-depressants, it’s very important to seek medical advice before you stop taking it.

Hair loss associated with anti-depressants (along with other psychotropic drugs) is usually self-limiting, which means it’s unlikely you’ll see drastic hair loss as a result of your medication [5]. But it can understandably still be distressing — so here’s how you can treat your hair loss.

How to treat hair loss caused by sertraline

If you have started to notice hair loss since taking sertraline, don’t stop taking your medication. Talk to your doctor or GP first. They can help you adjust your dose or change your medication in a safe, healthy way.

Your healthcare practitioner may also be able to recommend an alternative treatment that can help to tackle your hair loss problems, without interfering with your anti-depressants.

There are a number of different hair loss medications that can be administered to people who are experiencing hair loss.

Finasteride

One popular option is Finasteride, an oral medicine that prevents your body from converting testosterone into DHT, which is one of the main factors that causes male pattern baldness.

Finasteride is a trusted option that has a lot of evidence to back up its efficacy, including one study that found that 99.1% of men who took the medication for a 10-year period stopped their hair loss from getting any worse [6].

Minoxidil

Minoxidil is a topical treatment that stimulates hair follicles to enter the growth phase. It doesn’t require a prescription. This is a good option for those who don’t want to take an oral tablet. For example, women experiencing female pattern baldness can’t usually take oral DHT-blocking medication.

You may even choose to take Minoxidil and Finasteride together, which can be especially powerful, according to one study that 94.1% of men taking the combination showed an improvement in hair growth [7].

Hair growth after treatment

In most cases, patience — and the right medication — should help you retain your full head of hair while taking sertraline, or help it grow back quickly once you’ve finished taking the anti-depressant.

However, if you’ve experienced severe hair loss, or your hair has not grown back after a significant amount of time since stopping your course of sertraline, you may have another underlying condition that’s impacting your hair growth. Book a free consultation with our hair loss specialists to diagnose your hair loss and find the right treatment plan for you.

Does Sertraline Cause Hair Loss?, Wimpole Clinic

Sources:

[1] https://www.gov.uk/government/publications/prescribed-medicines-review-report/prescribed-medicines-review-summary
[2] https://www.statista.com/statistics/377938/top-ten-antidepressant-drugs-dispensed-by-item-in-england/
[3] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4589582/
[4] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3000200/
[5] https://pubmed.ncbi.nlm.nih.gov/10369629/
[6] https://www.researchgate.net/publication/337105943_Long-term_10-year_efficacy_of_finasteride_in_523_Japanese_men_with_androgenetic_alopecia
[7] https://onlinelibrary.wiley.com/doi/abs/10.1111/dth.12246
The Wimpole Clinic offers FUE Hair, Beard & Eyebrow Transplants & Trichology.
Talk to a specialist ☎ 020 7935 1861.

Book a consultation

Simply fill in your details in the form below and we'll get in touch with you shortly.